Mood Stabilizers & Dissociative Identity Disorder
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Mood Stabilizers & Dissociative Identity Disorder
 

Would u still use a mood stabiliser to treat extreme mood swings for someone who has also got Dissociative Identity Disorder (Multiple Personality Disorder)?

I ask this because i have had the label BPD for 3 yrs now, i have also previously been diagnosed as having psychotic depression or schizophrenia. I have been on a few anti-psychotics - Olanzapine, risperidone, quetiapine and aripriprazole. None of them worked/stopped the 'psychotic' behaviour. I have also been on an anti depressant for quite a few yrs (firstly citalopram, then escitalopram, sertraline and currently venlafaxine xl at 225mg).

I have extreme mood swings which my psychiatrist generally relates to BPD and 'leakage' from other alters (That is, feeling emotions that are not my own, they are those from another personality).

In your personal opinion, would u say this is correct rather than giving a diagnosis of Bipolar? Is it possible to have Bipolar and D.I.D? Would trying a mood stabiliser be appropriate?

There is no bipolar in my family, although my mother and brother have mental health problems. I do have a history of abuse as well.

Thank u for taking the time to read this


Dear Hannah --

First of all, let's take the question of whether a mood stabilizer might be useful in someone with dissociative identity disorder. That answer is clearly yes. We know this from "clinical experience", which means that a lot of psychiatrists have used this approach and found it to be useful, even though no one has done a specific research study to test the idea. There are also several studies using mood stabilizers and "borderline personality disorder", which has some similarities to dissociative identity disorder (and therefore we might extrapolate a bit and assume that these results are suggestive).

Of course I cannot tell whether you have dissociative identity disorder, or bipolar disorder, or both, based on what you have written here. It certainly is possible to have both, however. As you can gather, a mood stabilizer approach is rational whether you have one, or the other, or both.

Indeed, the question that you have not asked is the one that interests me. Consider this: antidepressants are known to make bipolar disorder worse in some people, triggering manic side symptoms. Whether this occurs is not really debated. It is still controversial as to how often this happens, but it is clearly possible. As you mention, you have been on an antidepressant for quite a few years.

In your case, as in the case of so many people whom I see in my psychiatry practice, we have to ask if the antidepressants might have been in part responsible for making the other medications you have already tried "not work". I often tell patients that if they had a trial of lithium, or olanzapine, or lamotrigine, and it "didn't work", but they are taking an antidepressant at the time, they may have to repeat their trial of those medications later with no antidepressant on board. They might get a different result.

So in my opinion, based on the information you present here, the more interesting question about medication approaches in your situation is not so much about mood stabilizers as it is about the role of the antidepressant. The more your condition is truly "bipolar", the more one needs to wonder about whether antidepressants could be getting in the way, even if -- especially when you first start them -- they have been helpful to some degree as well.

May I emphasize, you could have dissociative identity disorder and do very poorly if the antidepressant is gradually tapered off. You can also have bipolar disorder, and still do very poorly if the antidepressant is gradually tapered off. So whatever you do, discuss it thoroughly with your psychiatrist and if you decide to tapered antidepressant, I would recommend that you do so very gradually, taking at least four months to do so, which seems to increase the likelihood of being able to get off them without worsening. Then, once off, it takes several months to then see if things might be getting gradually better just from having taken something out, as opposed to putting a new medication in.

In any case, I hope you find something that works well for you.

Dr. Phelps




 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?